Drug Rape, Drink Spiking and Needle Spiking

Drug Rape

Drug rape is becoming a more common assault on both men and women, but predominantly aimed at women. It involves the use of drugs to incapacitate a person, making them vulnerable to serious sexual assaults and rape.

The most common drugs used by perpetrators of this crime are Rohypnol (Roofies) and gamma-hydroxybutyrate (GHB). They are both high-powered sedatives that can knock people out, make them unable to walk, cause amnesia or put them in a coma. Both can be deadly if mixed with alcohol or taken in high dosages.

Rohypnol is the brand name for flunitrazepam manufactured by Hoffman-LaRoche. It is similar to such familiar drugs as Librium, Xanax and Valium, but Rohypnol is 10 times stronger than Valium. It is colourless and odourless, so people can be drugged, even with a glass of water, and not know it.

If you think you may have been the victim of a rape involving drugs, it is important that you report the matter immediately to the police. This will ensure that any evidence of the offence is preserved and professional help is provided.

 

Drink Spiking

There are some steps which can be taken to try and prevent drinks spiking - but it is never the victim’s fault.

  • Never accept a drink from someone you don't know.
  • Use a specially adapted cover for your glass or bottle.
  • Never leave your drink unattended.
  • Plan your night out if you can.
  • Appoint a drink watcher if you go to the toilet or off for a dance.
  • Remember alcohol effects your reactions; you'll be less alert.
  • Don't feel that soft drinks aren't spiked…they are!
  • If you think for one moment that your drink has been tampered with, don't take a chance. Get another one.
  • And remember, males also fall victim to this type of offence.


Spiking by needle

Signs and Symptoms:

What are the signs that you have been spiked by injection?

  • A small red bump, pinprick, drawing blood from a small hole, scratching or pinching sensation and the symptoms of spiking by injection.

Symptoms of spiking by injection:

  • Blurred vision
  • Confusion, especially after waking up
  • Difficulty breathing
  • Dizziness
  • Feeling more drunk than usual
  • Hallucinations
  • Loss of balance
  • Loss of memory
  • Lowered inhibitions
  • Muscle spasms or seizures
  • Nausea and vomiting
  • Paranoia
  • Difficulty walking
  • Speech difficulties
  • Tiredness
  • Unconsciousness


Seeking Medical Help

When should you seek medical help?

  • Immediately

    Some drugs leave the system after 12 hours, so if you think you have been spiked either through a drink or by injection, it is important that you go to A&E straight away.

 

Page last reviewed April 2023